The Annals of Mathematical Statistics

The Distribution of the Mean

E. L. Welker

Full-text: Open access

Abstract

Both population and sample mean distributions can be represented or approximated by Pearson curves if the first four moments of the population are finite. Using the $\alpha^2_3, \delta$ chart of Craig [2] to determine the Pearson curve type for the population, an analogous $\bar \alpha^2_3, \delta$ chart is derived for the distribution of the mean. This defines a one to one transformation of $\alpha^2_3, \delta$ into $\bar \alpha^2_3, \bar \delta$. The properties of this transformation are used to discuss the approach to normality of the distribution of the mean as dictated by the central limit theorem. This is facilitated by superposing on the $\alpha^2_3, \delta$ chart the $\bar \alpha^2_3, \bar \delta$ charts for samples of 2, 5, and 10.

Article information

Source
Ann. Math. Statist., Volume 18, Number 1 (1947), 111-117.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177730498

Digital Object Identifier
doi:10.1214/aoms/1177730498

Mathematical Reviews number (MathSciNet)
MR19891

Zentralblatt MATH identifier
0032.03602

JSTOR
links.jstor.org

Citation

Welker, E. L. The Distribution of the Mean. Ann. Math. Statist. 18 (1947), no. 1, 111--117. doi:10.1214/aoms/1177730498. https://projecteuclid.org/euclid.aoms/1177730498


Export citation